Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 32, NWS Pueblo, CO

July 19, 2020Chaffee County, Fremont County, Saguache County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 19, 2020, 1:29 PM MDT for Chaffee County, Fremont County, Saguache County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 1:29 PM MDT (19:29 UTC)
Expired
Jul 19, 2020, 3:48 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Chaffee County, CO, Fremont County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 157 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3075 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WGUS55 KPUB 191929
FFWPUB
COC015-043-109-192230-
/O.NEW.KPUB.FF.W.0032.200719T1929Z-200719T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
129 PM MDT Sun Jul 19 2020

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Southeastern Chaffee County in central Colorado...
  Western Fremont County in central Colorado...
  Northeastern Saguache County in central Colorado...

* Until 430 PM MDT.

* At 127 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Around three tenths inch of rain
  has already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Decker Burn Scar.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Bear Creek drainage. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

This includes the following streams and drainages...
Rock Creek, Alder Creek, South Arkansas River, Arkansas River, Lone
Tree Creek, Dorsey Creek, Bear Creek and San Luis Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3845 10594 3839 10595 3839 10606 3846 10604

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.50-1 INCHES IN 1 HOUR

$$

Heavener
3 follow-up statements
359 
WGUS75 KPUB 192005
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
205 PM MDT Sun Jul 19 2020

COC015-043-109-192230-
/O.CON.KPUB.FF.W.0032.000000T0000Z-200719T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-Fremont CO-Saguache CO-
205 PM MDT Sun Jul 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHEASTERN CHAFFEE...WESTERN FREMONT AND NORTHEASTERN SAGUACHE
COUNTIES...

At 203 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain moving across the warned area. Around one half inch of rain has 
already fallen in the San Luis, Dorsey, and Lone Tree Creek 
drainages. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Excessive rainfall over the burn scar will result in debris flow 
moving through the San Luis, Dorsey, and Lone Tree Creek drainages. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

Some locations that will experience flooding include...
Decker Burn Scar.

This includes the following streams and drainages...
Rock Creek, Alder Creek, South Arkansas River, Arkansas River, Lone
Tree Creek, Dorsey Creek, Bear Creek and San Luis Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3845 10594 3839 10595 3839 10606 3846 10604

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.50-1 INCHES IN 1 HOUR

$$

Heavener
463 
WGUS75 KPUB 192115
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
315 PM MDT Sun Jul 19 2020

COC015-043-109-192230-
/O.CON.KPUB.FF.W.0032.000000T0000Z-200719T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-Fremont CO-Saguache CO-
315 PM MDT Sun Jul 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHEASTERN CHAFFEE...WESTERN FREMONT AND NORTHEASTERN SAGUACHE
COUNTIES...

At 311 PM MDT, Doppler radar indicated light rain falling across the 
warned area as heavier thunderstorms have already moved through. 
Around one half inch of rain fell in earlier storms. Flash flooding 
may be ongoing with the earlier rains.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Lone Tree, San Luis, and Dorsey Creek drainages. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

Some locations that will experience flooding include...
Decker Burn Scar.

This includes the following streams and drainages...
Rock Creek, Alder Creek, South Arkansas River, Arkansas River, Lone
Tree Creek, Dorsey Creek, Bear Creek and San Luis Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3845 10594 3839 10595 3839 10606 3846 10604

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Heavener
385 
WGUS75 KPUB 192148
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
348 PM MDT Sun Jul 19 2020

COC015-043-109-192158-
/O.CAN.KPUB.FF.W.0032.000000T0000Z-200719T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-Fremont CO-Saguache CO-
348 PM MDT Sun Jul 19 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHAFFEE...WESTERN FREMONT
AND NORTHEASTERN SAGUACHE COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3845 10594 3839 10595 3839 10606 3846 10604

$$

Heavener

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 11:33 AM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 19, 11:33 AM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1133 AM MDT Sun Jul 19 2020

.SHORT TERM...(Today and tonight)
Issued at 418 AM MDT Sun Jul 19 2020

Currently...

Quite a bit of mid and upper level cloudiness was noted over the
lower elevations at 3 AM this morning. A couple of light showers
were scattered across the plains, with a few IC flashes as shown by
the GLM. This shower and cloudiness activity was associated with a
front that has pushed across the region earlier this evening. This
front has pushed moisture back into the region with 50 dewpts noted
across most of the plains. 40s were noted in the San Luis valley
with 30s in the rest of the valleys.

Today...

Cooler weather with more showers and storms are likely to occur over
the area today as more instability is over the region with the
increased low level moisture. Favorable upslope flow combined with
modest mid level NW flow aloft will set up a favorable shear
pattern, so a few marginally severe storms are possible over the
area this afternoon and evening. SPC has the area outlooked in a
marginal category and this looks about right given the forecasted
environmental shear and cape values that will be over the region
later today. The primary severe weather threat today will be hail up
to quarters and wind gusts to 60 mph.

With increased moisture over the interior, a flash flood watch was
issued yesterday for the burn scars across the Wet mtn and Sangre de
Cristo region. Confidence is not overly high regarding this watch,
but given the available moisture over the region, the potential for
heavy rain over the burn scars will be with us today.

Max temps will be in the 80s to lower 90s across the plains this
afternoon, with 80s in the valleys.

Tonight...

Showers and storms, some potentially marginally severe,  will move
across the plains  this evening, with most if not all of the
activity exiting the state into KS by midnight. No low cigs are
expected over the region late tonight. Mins tonight will fall into
the U50s and 60s plains with 40s in the valleys. \/Hodanish

.LONG TERM...(Monday through Saturday)
Issued at 418 AM MDT Sun Jul 19 2020

Monday-Tuesday...Weak west to northwest flow aloft continues across
the region through the early portion of the week, as a large area of
upper level high pressure stretching from the southern High Plains
through the southern and central Rockies and into the southern Great
Basin and Desert Southwest, remains intact. Models continue to
indicate drier air in place across the Intermountain West filtering
into the Rockies on Monday, with more weak energy and embedded moisture
moving through the ridge into the Rockies on Tuesday. With that said,
there looks to be enough residual moisture to work with strong summer
sunshine to support isolated to scattered showers and storms Monday
afternoon and evening. Monday's convection, however looks to be
more high based, with more inverted V soundings indicated across
the high valleys and into the I-25 Corridor, with the best coverage
of storms over the higher terrain. Further east, convection looks
to be capped on Monday, however can't rule out a few storms
through the late afternoon and early evening hours. On Tuesday,
there looks to be better coverage of storms, especially across
over and near the higher terrain, with any convection the far
eastern plains likely capped through the late afternoon once
again. With the weak flow aloft, locally heavy rainfall could lead
to localized flash flooding, mainly if storms develop or move
across the area burn scars. Temperatures to be around seasonal
levels through this period, with highs in the mid 80s to mid 90s
across the plains, and in the 60s to lower 80s across the higher
terrain.

Wednesday-Saturday...Latest model runs continue to indicate flow
aloft becoming more south to southwest through the middle of the
week and into early next weekend, as a broad upper trough developing
across the West Coast shunts the upper high south and east of the
Rockies. This will open the door to more subtropical moisture to
filter into western and central Colorado through the rest of the
extended period. This will lead to increasing coverage of daily
showers and storms through the period, with the best chances of
wetting rains over and near the higher terrain. Further east,
convection looks to be capped through most of the day, with the
potential more isolated storms through the late afternoon and early
evening hours. With generally weak steering flow aloft, locally
heavy rainfall and the potential for flash flooding will remain the
main risks with storms through next week. Temperatures through the
period to remain around seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun Jul 19 2020

Showers and thunderstorms will be in the vicinity of KALS, KCOS,
and KPUB this afternoon. If a storm develops over any of the
terminals, erratic and gusty winds are possible, as well as MVFR
and IFR conditions. Storms are expected to move out of the
vicinity of the terminals by around 1800-1900 MDT, then VFR
conditions are expected throughout the rest of the forecast
period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ072>075-079-
080.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Jul 19, 11:34 AM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Sun Jul 19 2020

COZ058>089-093>099-201745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop over the entire
region this afternoon and last into this evening. Some of the storms
over the plains will have the potential to become marginally severe
producing winds to 60 mph and hail up to the size of quarters. Over
the mountains, slow moving storms will have the potential to produce
locally heavy rain, which will have the potential to cause flash
flooding over the numerous burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be daily chances of afternoon and evening thunderstorms
across south central and southeast Colorado Monday through Saturday.
The best coverage of storms will be over and near the higher terrain
in the afternoons, with some storms spreading south and east across
the far southeast plains through the late afternoon and evening hours.
With generally weak steering flow aloft, storms will be slow moving
and capable of producing locally heavy rainfall. This will also lead
to the potential for flash flooding, especially for area burn scars.
Other storm risks will be frequent cloud to ground lightning, with
small hail and gusty outflow winds to around 45 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the entire region this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 19, 12:57 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1257 PM MDT Sun Jul 19 2020

COZ065-066-069-191945-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
1257 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 145
PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saguache, or 23 miles southwest of Decker Burn Scar, moving southeast
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saguache.

LAT...LON 3813 10638 3826 10625 3812 10590 3790 10618
TIME...MOT...LOC 1857Z 310DEG 9KT 3814 10623

RODRIGUEZ

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:48 PM MDTSpecial Weather StatementPUBProwers12 min
Jul 18, 7:32 PM MDTSpecial Weather StatementPUBBaca43 min
Jul 19, 12:57 PM MDTSpecial Weather StatementPUBSaguache48 min
Jul 19, 2:28 PM MDTSpecial Weather StatementPUBFremont17 min
Jul 19, 3:09 PM MDTSpecial Weather StatementPUBBaca36 min
Jul 19, 3:44 PM MDTSpecial Weather StatementPUBBaca46 min
Jul 19, 4:04 PM MDTSevere Thunderstorm WarningPUBBaca41 min
Jul 19, 4:37 PM MDTSpecial Weather StatementPUBCrowley38 min
Jul 19, 5:02 PM MDTSpecial Weather StatementPUBBaca28 min
Jul 19, 5:31 PM MDTSpecial Weather StatementPUBPueblo29 min
Jul 19, 5:47 PM MDTSpecial Weather StatementPUBKiowa28 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.